Thursday, October 19, 2017

title pic Fever Reducers

Posted by Claudia Grazioso on March 31, 2011

Fever Reducers

Fevers are your body’s natural way of fighting off an infection. Though frequently nothing to worry about, they still scare the bejeezus out of new parents. Maybe because they always seem to hit the Wednesday before Thanksgiving when all of the pediatricians have left for the holiday. And even though fevers are just a normal response to infection, often parents just want them to go away.

Acetaminophen and Ibuprofen are both used to treat fevers. Acetaminophen is the active ingredient in Children’s Tylenol, and Ibuprofen is in Children’s Motrin. Though both are considered safe, and I have given both to my own children, there are some things new parents need to be aware of in deciding how best to treat a fever.

When it comes to over-the-counter children’s medicines, some doctors are concerned about accidental acetaminophen overdoses. Children’s Tylenol has several different formulations, each with its own recommended dosages. Be sure you are using the right formulation, and following the recommended dosage accurately. Also, several children’s cold medicines contain acetaminophen, so if you are giving a cold medicine as well, read the label. You do not want to double dose on acetaminophen. Acetaminophen overdoses can lead to life-threatening liver problems. Seek emergency care if your child is five or younger and ingests 91 mg of acetaminophen per pound of their weight in 24 hours. If your child is six or older, seek medical care if he or she consumes 91 mg of acetaminophen per pound of weight or 10,000 mg of acetaminophen in 24 hours, whichever is less. Early signs of acetaminophen overdose are nausea, vomiting and abdominal pain. Left untreated, an acetaminophen overdose can be fatal in a matter of days.

If your child is over six months, you can give them Ibuprofen. As with all medications, if it’s the first time giving it to your baby, monitor them carefully. Sometimes ibuprofen can cause stomach upset or gas. Giving ibuprofen with food can help ease these problems. Exercise judgment when giving medication to your child. Some studies have shown that children who are given a lot of ibuprofen over the course of childhood are at a higher risk for developing renal problems.

Used correctly, both ibuprofen and acetaminophen should be safe. But remember, a fever is the body’s natural way of healing itself. Treating the fever doesn’t speed recovery from the illness, but it might help your child be a bit more comfortable. If the fever is high, your child is miserable, or you are freaking out with worry, an over-the-counter fever reducer might not be a bad choice. But if your child has a low-grade fever, you can also consider just giving a lot of fluids, a little extra love and letting his or her immune system do its work.

Share with friends
top